Alert archive / Vermont / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Burlington, VT
NWS Burlington, VT issued this flash flood watch at Jul 8, 2021, 4:26 AM EDT for Orange County, Rutland County, Vermont. It took effect at Jul 8, 2021, 8:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2021, 4:26 AM EDT (08:26 UTC)
- In effect from
- Jul 8, 2021, 8:00 PM EDT
- Expired
- Jul 9, 2021, 3:54 AM EDT
- In force
- 8 hr
- Issued by
- NWS Burlington, VT
- Flood severity
- None
Counties Orange County, VT, Rutland County, VT
The radar
The Burlington radar (KCXX), 88 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted.
203 WGUS61 KBTV 080826 FFABTV URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Burlington VT 426 AM EDT Thu Jul 8 2021 VTZ010>012-019-082030- /O.NEW.KBTV.FF.A.0001.210709T0000Z-210710T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orange-Western Rutland-Windsor-Eastern Rutland- Including the cities of Bradford, Randolph, Rutland, Springfield, White River Junction, East Wallingford, and Killington 426 AM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY EVENING... The National Weather Service in Burlington has issued a * Flash Flood Watch for portions of central Vermont and southern Vermont, including the following areas, in central Vermont, Orange. In southern Vermont, Eastern Rutland, Western Rutland, and Windsor. * From this evening through Friday evening * Showers and thunderstorms are expected to develop across the Watch area later today, and especially tonight into Friday. Rainfall amounts are expected to average between 1 and 3 inches with locally higher totals. * While mainstem river flooding is not expected, smaller rivers and streams will be susceptible to sharp rises with isolated flash flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JMG
2 follow-up statements
129 WGUS61 KBTV 081942 FFABTV Flood Watch National Weather Service Burlington VT 342 PM EDT Thu Jul 8 2021 VTZ010>012-019-090900- /O.CON.KBTV.FF.A.0001.210709T0000Z-210710T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orange-Western Rutland-Windsor-Eastern Rutland- Including the cities of Bradford, Randolph, Rutland, Springfield, White River Junction, East Wallingford, and Killington 342 PM EDT Thu Jul 8 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH 8 PM FRIDAY EVENING... The Flash Flood Watch continues for * Portions of central Vermont and southern Vermont, including the following areas, in central Vermont, Orange. In southern Vermont, Eastern Rutland, Western Rutland, and Windsor. * From 8 PM EDT this evening through 8 PM Friday evening * Showers and thunderstorms are expected to develop across the Watch area this evening, and especially tonight into Friday. Rainfall amounts are expected to average between 1 and 2 inches with locally higher totals. * While mainstem river flooding is not expected, smaller rivers and streams will be susceptible to sharp rises with isolated flash flooding possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ NEILES
116 WGUS61 KBTV 090754 FFABTV Flood Watch National Weather Service Burlington VT 354 AM EDT Fri Jul 9 2021 VTZ010>012-019-090900- /O.CAN.KBTV.FF.A.0001.000000T0000Z-210710T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orange-Western Rutland-Windsor-Eastern Rutland- Including the cities of Bradford, Randolph, Rutland, Springfield, White River Junction, East Wallingford, and Killington 354 AM EDT Fri Jul 9 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Rutland, Windsor, and Orange counties in south central Vermont has been cancelled. Rainfall from yesterday through early this morning has generally been less than a half inch. The tropical system moving up the coast early this morning will stay just south and east of Vermont today. This will bring some additional rainfall to the area, but heavy rain and intense rainfall rates are not expected. Additional rainfall totals today could reach a half inch, but this will not be enough to cause any flooding. $$ Evenson
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 2:47 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 8, 2:47 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Burlington VT 247 AM EDT Thu Jul 8 2021 .SYNOPSIS... Widespread rainfall with embedded thunderstorms are likely early this morning into Friday. Rainfall amounts from this event will be in the one to three inch range with locally higher amounts possible. Localized flooding may be possible along with rises on area rivers and streams. Drier weather returns for the latter half of the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 151 AM EDT Thursday...Overall forecast in good shape and no big changes needed at this time. Main convective complex over southeast New York is moving eastward and should only clip the southern portions of Rutland and Windsor counties. Current forecast has this handled well and only tweak was to the temperature and dew point to better match current conditions. Previous Discussion... Scattered showers associated with an impulse moving through the westerlies aloft will bring some scattered showers to the area through the remainder of the evening with a brief lull in the activity overnight before our next boundary approaches the area Thursday morning. Clouds and below normal temperatures are expected tonight with lows in the low to mid 50s and light north/northeasterly winds. Overall, no significant changes made to the forecast. Still looking at a widespread 1-2.5" rainfall event, with locally higher amounts likely. Dynamical support for a moderate/heavy rainfall event remains largely unchanged with favorable position of upper level jet, PWATs between 1.5-2" and a semi-stationary boundary draped across the area. Questions still surround the uncertainty with any convective development late Thursday into Friday, not only amounts but location as well. Somewhere from the Adirondacks to eastward into Central Vermont will likely see an enhanced area of rainfall with amounts exceeding 3". This is supported by both the HREF mean and max 12hr precipitation amounts which show mean around 2.5" and maximum values around 4". Impacts remain the same with in-bank rises on mainstem rivers and rises on small streams and creeks with the potential for isolated flash flooding in the vicinity of the terrain and low-lying susceptible locations. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/... As of 247 AM EDT Thursday...Showers across eastern counties end Friday evening as TS Elsa races northeast into the Maritimes. The base of a rather flat longwave trough lingers atop the area into Saturday, but low to mid level drying accompanying weak surface high pressure should allow partial clearing over time. Lows in the 50s to around 60 rebound into the 70s to locally near 80 for highs on Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 247 AM EDT Thursday...While the overall synoptic pattern is looking fairly clear, plenty of uncertainty remains regarding overall precipitation chances for the early to middle portions of next week. The general idea from a broad perspective suggests expansive Bermuda/western Atlantic upper ridging will amplify and retrograde westward into the eastern quarter of the nation with building heights and increasing moisture. Meanwhile a closed upper low will form across the central states by Sunday into Monday before opening up and lifting northeast into mid week. How this system lifts out into the main belt of westerlies on the northern periphery of the aforementioned upper ridge remains to be seen, but occasional, hard to time subtle shortwave features embedded within the southwesterly flow aloft suggests a periodic threat of showers and a few storms. With this as the main theme, generic chance (30-50%) PoPs will be offered for much of the period with better shower coverage occurring during the daylight hours. As is typical during mid- summer, there will be decent stretches of dry weather embedded within more discrete showery periods, but at these time ranges models remain disjointed on individual feature timing. High temperatures on Sunday and Monday to range from the mid 70s to lower 80s with gradual warming from Tuesday onward along with more uncomfortable humidity levels. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... Through 06Z Friday...Two distinct conditions exist early this morning with VFR conditions over far northern New York and northern Vermont, but IFR to VLIFR conditions over the southern areas as low clouds and visibilities exist. Some showers are also expected, but thunderstorms will remain south of the area. Eventually all areas will transition to VFR and MVFR later this morning and early afternoon, before widespread precipitation moves in and all sites become MVFR and IFR for the remainder of the period with widespread rain continuing. Winds will generally be under 10 knots, but low level wind shear is expected to develop after 22z with south winds of 40 to 50 knots at 2000 feet over the entire area. Outlook... Friday: MVFR/IFR conditions possible. Likely SHRA, Slight chance TSRA. Friday Night: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Saturday: Mainly VFR, with local MVFR possible. NO SIG WX. Saturday Night: VFR. Slight chance SHRA. Sunday: VFR. Slight chance SHRA. Sunday Night: VFR. Chance SHRA. Monday: VFR. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...LaRocca NEAR TERM...Evenson/LaRocca SHORT TERM...JMG LONG TERM...JMG AVIATION...Evenson
Hazardous weather outlook, Jul 7, 3:55 PM EDT, 12 hours 31 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Burlington VT 355 PM EDT Wed Jul 7 2021 NYZ026>031-034-035-087-VTZ001>012-016>019-080900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 355 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Widespread rain and embedded thunderstorms are expected across the area Thursday into Friday with 1 to 3 inches of rain possible. Mainstem rivers will likely be able to handle this amount of rain, but any possible flooding would be confined to smaller rivers and streams and low lying areas, especially Thursday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flash Flood Watches in Vermont, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.